South Dakota, 2015

Hail and Damaging Winds in South Dakota, July 27 to 28, 2015

July 27 to 28, 2015 · NWS FSD · 5 events in 5 counties and zones

Thunderstorms produced damaging winds at a few locations in southeast South Dakota from just before midnight on July 27th to the morning of July 28th. There was also a report of nickel size hail.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced damaging winds at a few locations in southeast South Dakota from just before midnight on July 27th to the morning of July 28th. There was also a report of nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 27, 5:23 PM CST, 6 hours 22 minutes earlier.

Area forecast discussion, Jul 27, 5:23 PM CST, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
623 PM CDT MON JUL 27 2015

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 304 PM CDT MON JUL 27 2015

ELIMINATED ALL POPS FOR THE REMAINDER OF THIS AFTERNOON AS IT LOOKS
LIKE THE ATMOSPHERE HAS STABILIZED BEHIND THIS MORNINGS AND EARLY
AFTERNOONS RAINFALL...SIMILAR TO WHAT HAPPENED LAST SATURDAY. THE
ONLY EXCEPTION IS ISOLATED POPS ARE WARRANTED IN THE LATE AFTERNOON
IN OUR SOUTH CENTRAL SD ZONES ONCE AGAIN AS THEY CONTINUE TO HEAT UP
REACHING THEIR CONVECTIVE TEMPERATURE. IN FACT SOME CUMULUS IS
FORMING RIGHT NOW IN THAT AREA. THE MAIN STORY FOR THE REST OF
TONIGHT IS OUR WELL ADVERTISED UPPER TROUGH MOVING INTO EASTERN MT
AND EASTERN WY...WITH A PRECEDING SHORT WAVE LIFTING ACROSS THE
NORTHERN PLAINS. BEHIND THE SHORT WAVE PASSAGE AND AHEAD OF THE
UPPER TROUGH...700MB TEMPERATURES INCREASE TO +14C WEST OF
INTERSTATE 29 WHICH SHOULD PUT AN ABRUPT END TO THE CONVECTION AS IT
PASSES THROUGH. STILL LIKE THE WAY THE ECMWF IS HANDLING THE
CONVECTIVE PATTERN THE BEST...DEVELOPING SOME SCATTERED ACTIVITY
LATER THIS EVENING IN OUR WESTERN ZONES...THEN LIFTING IT
NORTHEASTWARD OVERNIGHT GIVING LIKELY POPS MAINLY FOR SOUTHWEST MN
AND IMMEDIATE ADJACENT AREAS JUST AHEAD OF THE CAPPING. THE LOW
LEVEL JET INCREASES TO A STOUT 40 KNOTS IN OUR FORECAST AREA TONIGHT
WITH LIGHTER MID LEVEL WINDS AVERAGING 30 KNOTS. THE DIRECTIONAL
WIND SHEER VEERING WITH HEIGHT IS IMPRESSIVE BUT THE SPEED SHEAR IS
A BIT INVERSED FROM LOWER HEIGHTS TO MIDDLE HEIGHTS. THIS WOULD
SUGGEST ROTATING UPDRAFTS IN DISCREET CELLS ENOUGH TO SUPPORT LARGE
HAIL MAINLY IN OUR WESTERN AND PARTS OF OUR NORTHERN ZONES LATE
THIS EVENING. BUT AS THE SYSTEM MORPHS INTO A SMALL MCS...THE THREAT
COULD TRANSPOSE INTO AN ISOLATED WIND DAMAGE EVENT IN SOUTHWEST MN A
BIT LATER TONIGHT. WITH THE MID LEVEL TEMPERATURES SO VERY WARM ON
THE HEELS OF THE SHORT WAVE AND INCREASING IN TEMPERATURE AS SAID
ABOVE...NOT REALLY EXPECTING A WIDESPREAD SEVERE OUTBREAK. WOULD BE
MORE WORRIED IF MID LEVEL TEMPERATURES WERE FALLING.

THIS CONVECTION WILL DEPART THE FORECAST AREA LATE TONIGHT AND VERY
EARLY TUESDAY. BUT THERE COULD BE SOME ISOLATED REDEVELOPMENT ALONG
A SUBTLE WIND SHIFT IN OUR FAR SOUTHEAST ZONES TUESDAY AFTERNOON AS
THIS WIND SHIFT PRESSES EASTWARD. SHOULD BE A STRONG DRY LINE WITH
IT ALSO. IN THE LATE AFTERNOON...COULD BE A VERY BRIEF MARGINAL RISK
OF SEVERE WEATHER AROUND STORM LAKE BEFORE EXITING. OTHERWISE
LOOKING AT A WARM AND HUMID NIGHT TONIGHT...FOLLOWED BY COOLER
TEMPERATURES ON TUESDAY WITH MUCH DRIER AIR WORKING ITS WAY FROM
WEST TO EAST AS THE PROGRESSES. BUT AHEAD OF THE WEAK WIND
SHIFT...IT WILL REMAIN RATHER HUMID FROM WINDOM TO STORM LAKE ALL
DAY.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 304 PM CDT MON JUL 27 2015

THE POTENT CLOSED LOW WILL CONTINUE TO SLOWLY TREK EASTWARD THROUGH
SOUTH CENTRAL CANADA TUESDAY NIGHT AND WEDNESDAY. UPPER FLOW TURNS
NORTHWESTERLY AND A COOLER AIRMASS DESCENDS ACROSS THE NORTHERN
PLAINS IN ITS WAKE. COOLER AND DRY CONDITIONS ARE EXPECTED...HOWEVER
SOMEWHAT BREEZY WESTERLY LOW LEVEL WINDS ON TUESDAY NIGHT TURN
NORTHWESTERLY AND INCREASE ON WEDNESDAY. WHILE IT DOES NOT QUITE
LOOK TO BE ADVISORY LEVEL...SUSTAINED WINDS AROUND 15 TO 25 MPH WITH
GUSTS TO 35 MPH SEEM REASONABLE. ABUNDANT SUNSHINE IN A WELL MIXED
ENVIRONMENT WILL LEAD TO RELATIVELY LOW HUMIDITY AND MILD
TEMPERATURES IN THE LOW TO MID 80S WEDNESDAY.

MID LEVEL TEMPERATURES REBOUND ON THURSDAY AS UPPER LEVEL HEIGHTS
BUILD TO OUR WEST. WHILE WINDS WILL BE LIGHTER THAN WEDNESDAY...
MIXING DOWN SOME MILDER TEMPERATURES WILL IMPROVE HIGHS OUR WEST
WHERE THE LOW 90S WILL AGAIN BE POSSIBLE WEST OF THE JAMES RIVER.

WITHOUT THE UPPER RIDGE MAKING MUCH PROGRESS EAST HOWEVER...THE
GENERAL WEST NORTHWEST UPPER FLOW PATTERN HOLDS ON THROUGH THE
REMAINDER OF THE WEEK INTO EARLY NEXT WEEK. MOISTURE RETURN LOOKS
FAIRLY MINIMAL DURING THE PERIOD...THEREFORE IT LOOKS LIKE ANY WEAK
WAVES THAT DO DROP INTO THE NORTHERN PLAINS WILL NOT AMOUNT TO MUCH.
WENT AHEAD AND REMOVED SPOTTY SLIGHT CHANCE POPS FROM THE SUPERBLEND
THROUGH FRIDAY NIGHT. THERE IS A LITTLE BETTER AGREEMENT IN A WAVE
ARRIVING SATURDAY...BUT EVEN THIS POTENTIAL IS POOR WITH THE BETTER
CONVERGENCE EXPECTED NORTHEAST OF THE FORECAST AREA. ECMWF LIFTS
ANOTHER THERMAL BOUNDARY INTO THE AREA SUNDAY NIGHT WHILE THE GFS IS
FURTHER SOUTH. TEMPERATURES WILL BE NEAR SEASONAL...A LITTLE WARMER
LATE WEEK AND COOLING EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 616 PM CDT MON JUL 27 2015

THUNDERSTORMS MAY DEVELOP ACROSS THE AREA OVERNIGHT...AFFECTING
KHON AROUND 05Z...THEN KFSD AND KSUX LATER AS THE SYSTEM PUSHES
TO THE EAST. WINDS WILL TRANSITION TO NORTHWESTERLY ON TUESDAY
MORNING BEHIND THE SYSTEM. SOME GUIDANCE SUGGESTING THAT THERE
COULD BE MVFR/IRF STRATUS DEVELOPMENT TOWARD TUESDAY MORNING.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...MJ
LONG TERM...
AVIATION...JM
Hazardous weather outlook, Jul 27, 6:31 PM CST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
731 PM CDT MON JUL 27 2015

IAZ001-012-020-MNZ071-072-080-089-097-098-NEZ013-014-SDZ038>040-
050-052>071-290045-
LYON IA-SIOUX-PLYMOUTH-LINCOLN MN-LYON MN-MURRAY-NOBLES-PIPESTONE-
ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-
SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-
MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-
BON HOMME-YANKTON-CLAY SD-UNION-
731 PM CDT MON JUL 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE POSSIBLE BEGINNING IN CENTRAL AND EASTERN
SOUTH DAKOTA THIS EVENING... SPREADING INTO PARTS OF SOUTHWEST
MINNESOTA AND PORTIONS OF NORTHWEST IOWA OVERNIGHT. SOME OF THESE
STORMS MAY BE SEVERE WITH HAIL UP TO THE SIZE OF GOLF BALLS AND
WINDS OF 70 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THIS EVENING AND OVERNIGHT.

IAZ002-003-013-014-021-022-031-032-MNZ081-090-290045-
OSCEOLA-DICKINSON-O'BRIEN-CLAY IA-CHEROKEE-BUENA VISTA-WOODBURY-
IDA-COTTONWOOD-JACKSON-
731 PM CDT MON JUL 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA
AND SOUTHWEST MINNESOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS THE AREA LATE THIS
EVENING OR OVERNIGHT. SEVERE STORMS ARE NOT EXPECTED...HOWEVER
ISOLATED STORMS COULD HAVE HAIL AROUND THE SIZE OF PENNIES AND
WIND GUSTS OF 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL GENERALLY NOT BE NEEDED TONIGHT.

In the hours before

Local storm report, Jul 27, 11:43 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1243 AM CDT TUE JUL 28 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     TSTM WND GST     CHAMBERLAIN             43.81N 99.32W
07/28/2015  M46 MPH          BRULE              SD   AWOS

&&

NWS SIOUX FALLS SD
IRIS SYSTEM

The radar

The Sioux Falls radar (KFSD), 180 km away, was scanning. The volume nearest the first event began at 05:47 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail, 1 strong wind. Local standard time, as filed.

Thunderstorm Wind, Brule

When
July 27, 11:45 PM CST
Where
Brule County, 0.85 mi SW of Kimball
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
43.740, -98.960

Thunderstorm winds caused tree damage.

Thunderstorm Wind, Beadle

When
July 28, 12:30 AM CST
Where
Beadle County, 0.69 mi N of Huron
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
44.360, -98.220

Hail, Gregory

When
July 28, 12:52 AM CST
Where
Gregory County, 1.22 mi SW of Bonesteel
Measured
0.88 in hail
Reported by
Public
Coordinates
43.060, -98.970

Thunderstorm Wind, Brookings

When
July 28, 1:58 AM CST
Where
Brookings County, Volga
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.320, -96.920

Thunderstorm winds cause tree damage, including several trees blown down.

Strong Wind, Yankton

When
July 28, 2:35 AM CST
Where
Yankton forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
43.009, -97.395 (the zone’s center; the record gives no point)

A gust of 50 mph from a thunderstorm at Yankton blew off roof mounted air consitioning units, and blew a few branches down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 594494, 594495, 594496, 594497, 594501.